Alert archive / New York / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 40, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Aug 2, 1997, 7:34 PM EDT for Clinton County, New York. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 2, 1997, 7:34 PM EDT (23:34 UTC)
- Expired
- Aug 2, 1997, 8:30 PM EDT
- In force
- 56 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
County Clinton County, NY
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.6 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1618 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBTV 022336 RRA SVRBTV NYC019-030030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 734 PM EDT SAT AUG 2 1997 THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 830 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTH NEW YORK ...CLINTON COUNTY AT 732 PM...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM NEAR ELLENBURG DEPOT. THIS STORM WILL MOVE EAST SOUTHEAST AT 30 MILES AN HOUR AFFECTING ALTONA BY 8 PM. AT 815 PM THIS STORM WILL BE NEAR BEEKMANTOWN...NORTH OF PLATTSBURGH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SAFE INDOOR SHELTER. STAY AWAY FROM WINDOWS...DOORS...AND OUTSIDE WALLS. SLW/TARDY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:21 PM EDT, 5 hours 13 minutes earlier.
Area forecast discussion, Aug 2, 2:21 PM EDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 210 PM EDT SAT AUG 2 1997 MODELS HAVE DIGRESSED A BIT WITH 12Z RUN...BOTH FROM EACH OTHER AND FROM EARLIER RUNS. ETA HAS BACKED OFF ON INSTABILITY THIS PM/EVEN...AS LLVL TEMPS NOT AS WARM AS MODEL HAD FCST EARLIER. ALL MODELS HAVING DIFFICULTY WITH TIMING OF FNT...DUE NUMEROUS SHRTWVS EMBEDDED IN WNW FLOW...INDUCING SERIES OF PRE-FRONTAL TROFS. LATEST STLT PICS SHOW CU DVLPG IN SE ONT WHERE CLR SLOT OPENED UP THIS AM...RESULTING IN MAX HTG & INSTABILITY. BEST THREAT OF WNDS/HAIL WITH TSTMS THIS EVENING WOULD BE NW NY. XPC CDFNT TO SLOLY DEPRESS SOUTH ACRS FA TNGT...AND THEN STALL SOUTH OF FA SUN THRU MON. LGWV TROF RMNS IN EAST WHILE SERIES OF SHRTWVS AND ASSOCD WK SFC LOWS MOV ALG FNT. WITH NO SGFNT PUSH OF DRY AIR BEHIND FNT AND AN ABUNDANCE OF CLDS UPSTREAM...SS MAY BE DIFFICULT TO COME BY. HARD TO RULE OUT CHC SHRA/SPRINKLE...WITH BEST CHC BEING SUN AM &D MON PM. BLEND OF FWC & FAN TEMPS PREFERRED. WOULD GO ABV FWC POPS TNGT. RJS
In the hours before
Special weather statement, Aug 2, 6:13 PM EDT, 1 hour 21 minutes before
NYZ026>031-034-035-VTZ001>008-030020- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 613 PM EDT SAT AUG 2 1997 ...THUNDERSTORMS WITH HEAVY RAIN...DANGEROUS LIGHTNING AND GUSTY WINDS WILL CROSS THE BORDER INTO THE NORTH COUNTRY THIS EVENING... AT 6 PM...A LINE OF THUNDERSTORMS WAS APPROXIMATELY 30 MILES NORTH OF THE CANADIAN BORDER. THE CLOSEST STORMS WERE HEADED FOR THE NORTHERN CHAMPLIN VALLEY AND NORTHERN VERMONT AND WERE EXPECTED TO MOVE ACROSS THE BORDER AROUND 7 PM WITH OTHER STORMS TO FOLLOW. THESE THUNDERSTORMS ARE CAPABLE OF HEAVY RAINS IN EXCESS OF ONE INCH AN HOUR...DEADLY LIGHTNING...HAIL AND STRONG GUSTY WINDS. THESE THUNDERSTORMS WILL CONTINUE MOVING SOUTH AND BEGIN TO APPROACH THE BURLINGTON VERMONT VICINITY AROUND 8 PM OR LATER. A LAKE THUNDERSTORM ADVISORY FOR LAKE CHAMPLAIN HAS BEEN ISSUED FOR THIS EVENING. IF YOU ARE ON A LAKE...GET AWAY FROM THE WATER AND SEEK A STRONG... STURDY INDOOR SHELTER. BOATERS SHOULD HEAD FOR SAFE HARBOR IMMEDIATELY. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. WHITTIER
Special weather statement, Aug 2, 6:15 PM EDT, 1 hour 19 minutes before
NYZ026>031-034-035-VTZ001>008-030020- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 613 PM EDT SAT AUG 2 1997 ...THUNDERSTORMS WITH HEAVY RAIN...DANGEROUS LIGHTNING AND GUSTY WINDS WILL CROSS THE BORDER INTO THE NORTH COUNTRY THIS EVENING... AT 6 PM...A LINE OF THUNDERSTORMS WAS APPROXIMATELY 30 MILES NORTH OF THE CANADIAN BORDER. THE CLOSEST STORMS WERE HEADED FOR THE NORTHERN CHAMPLIN VALLEY AND NORTHERN VERMONT AND WERE EXPECTED TO MOVE ACROSS THE BORDER AROUND 7 PM WITH OTHER STORMS TO FOLLOW. THESE THUNDERSTORMS ARE CAPABLE OF HEAVY RAINS IN EXCESS OF ONE INCH AN HOUR...DEADLY LIGHTNING...HAIL AND STRONG GUSTY WINDS. THESE THUNDERSTORMS WILL CONTINUE MOVING SOUTH AND BEGIN TO APPROACH THE BURLINGTON VERMONT VICINITY AROUND 8 PM OR LATER. A LAKE THUNDERSTORM ADVISORY FOR LAKE CHAMPLAIN HAS BEEN ISSUED FOR THIS EVENING. IF YOU ARE ON A LAKE...GET AWAY FROM THE WATER AND SEEK A STRONG... STURDY INDOOR SHELTER. BOATERS SHOULD HEAD FOR SAFE HARBOR IMMEDIATELY. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. WHITTIER
Nearby
Severe Thunderstorm Warnings in New York, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.